THE WIDEPREAD USE of anticoagulants, particularly in the long-term management of nonhospitalized patients, has exposed an increasing number of patients to the risk of hemorrhage. This risk cannot be eliminated entirely, since bleeding is simply an extension of the therapeutic effect of anticoagulants. It can, however, be minimized by adherence to sound principles of anticoagulant therapy which include careful selection of patients, informed and adequate supervision by a physician, and reliable laboratory control. During the past few years we have encountered an increasing number of cases of anticoagulant-induced hemorrhage, and have selected a group which illustrate the disastrous consequences of failure to observe these principles.
Report of Cases
Case 1.—A 70-year-old man was treated for an acute myocardial infarction at another hospital in 1956, and started on long-term anticoagulant therapy. He took bishydroxycoumarin (Dicumarol) for 5 years without returning for prothrombin time determinations and without the knowledge of his family